The paper concerns a class of n-dimensional non-autonomous delay differential equations obtained by adding a non-monotone delayed perturbation to a linear homogeneous cooperative system of ordinary differential equations. This family covers a wide set of models used in structured population dynamics. By exploiting the stability and the monotone character of the linear ODE, we establish sufficient conditions for both the extinction of all the populations and the permanence of the system. In the case of DDEs with autonomous coefficients (but possible time-varying delays), sharp results are obtained, even in the case of a reducible community matrix. As a sub-product, our results improve some criteria for autonomous systems published in recent literature. As an important illustration, the extinction, persistence and permanence of a non-autonomous Nicholson system with patch structure and multiple time-dependent delays are analysed.
Delay differential equation Non-autonomous Nicholson system Quasi-monotone condition Persistence Permanence Global asymptotic stability
Mathematics Subject Classification
34K25 34K12 34K27 34K20 92D25
This is a preview of subscription content, log in to check access.
This work was partially supported by Fundação para a Ciência e a Tecnologia under project UID/MAT/04561/2013 (T. Faria) and by Ministerio de Economía y Competitividad under project MTM2015-66330, and the European Commission under project H2020-MSCA-ITN-2014 (R. Obaya and A. M. Sanz). The authors are very grateful to the referee, whose careful reading and valuable comments led to significant improvements of the manuscript.
Bélair, J., Mackey, M., Mahaffy, J.: Age-structured and two-delays models for erythropoiesis. Math. Biosci. 241, 109–119 (2006)zbMATHGoogle Scholar
Berezansky, L., Braverman, E.: Boundedness and persistence of delay differential equations with mixed nonlinearity. Appl. Math. Comput. 279, 154–169 (2016)MathSciNetGoogle Scholar
Berezansky, L., Braverman, E., Idels, L.: Nicholson’s blowflies differential equations revisited: main results and open problems. Appl. Math. Model. 34, 1405–1417 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
Liu, B.: Global stability of a class of Nicholson’s blowflies model with patch structure and multiple time-varying delays. Nonlinear Anal. RWA 11, 2557–2562 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
Liu, B.: Global dynamic behaviors for a delayed Nicholson’s blowflies model with a linear harvesting term. Electron. J. Qual. Theory Differ. Equ. 2013(45), 1–13 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
Mackey, M.C., Glass, L.: Oscillations and chaos in physiological control systems. Science 197(4300), 287–289 (1997)CrossRefzbMATHGoogle Scholar
Metz, J.A.J., Diekmann, O.: The Dynamics of Physiologically Structured Populations. Lecture Notes in Biomath, vol. 68. Springer, Berlin (1986)CrossRefGoogle Scholar
Obaya, R., Sanz, A.M.: Uniform and strict persistence in monotone skew-product semiflows with applications to non-autonomous Nicholson systems. J. Differ. Equ. 261, 4135–4163 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
Smith, H.L.: Monotone Dynamical Systems. An Introduction to the Theory of Competitive and Cooperative Systems, Mathematical Surveys and Monographs. Providence, American Mathematical Society (1995)Google Scholar
Smith, H.L.: An Introduction to Delay Differential Equations with Applications to Life Sciences, Texts in Applied Mathematics, vol. 57. Springer, Berlin (2011)CrossRefGoogle Scholar
Smith, H.L., Thieme, H.R.: Dynamical Systems and Population Persistence. American Mathematical Society, Providence (2011)zbMATHGoogle Scholar
Wang, L.: Almost periodic solution for Nicholson’s blowflies model with patch structure and linear harvesting terms. Appl. Math. Model. 37, 2153–2165 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
Wang, W., Wang, L., Chen, W.: Existence and exponential stability of positive almost periodic solution for Nicholson-type delay systems. Nonlinear Anal. RWA 12, 1938–1949 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
Zhang, A.: New results on almost periodic solutions for a Nicholson’s blowflies model with a linear harvesting term. Electron. J. Qual. Theory Differ. Equ. 2014(37), 1–14 (2014)MathSciNetzbMATHGoogle Scholar